• Register
Prepare for your medical exam, USMLE, MCCEE with a FREE MCQs and clinical cases! ECG, CXR and all types of free medical MCQs with answers, good luck! Medical MCQs from students to students.
Sidebar

A 64-year-old man comes to the emergency department because of blood in his urine...

1.8K views
asked Mar 25, 2017 in Medicine by Rajesh Bahara
A 64-year-old man with a medical history significant for hypertension, hypercholesterolemia, and coronary artery disease comes to the emergency department because of blood in his urine, nausea, and vomiting. Urinalysis reveals reddish-colored urine with no RBCs, but is positive for granular casts and protein. A basic metabolic panel shows highly elevated BUN and creatinine levels with a BUN:creatinine ratio of 10:1, as well as severe uremia. He is declared to be in acute renal failure and placed on dialysis. This patient has recently started a new drug prescribed by his family physician. Which of the following is the most likely cause of this patient’s renal failure?

(A) A β-blocker
(B) An autoimmune reaction
(C) A statin drug
(D) Trauma

1 Answer

0 votes
 
Best answer
(C) A statin drug.
This man is suffering from acute tubular necrosis (ATN), which is shown by the granular casts in his urine. A documented adverse effect of statin drugs is that they can cause rhabdomyolysis, or the destruction of skeletal muscle with subsequent excretion of myoglobin by the kidneys. Myoglobin is nephrotoxic and, in significant amounts, may lead to ATN (also a common complication of crush injuries). There is no hemoglobin in the urine; myoglobin is causing the urine to turn red.

Answer A is incorrect. β-Blockers do not cause ATN. The adverse effects commonly seen with β-blockers include impotence, exacerbation of asthma, bradycardia, atrioventricular block, and sedation. In patients with diabetes, there is an increased risk of hypoglycemia both be- cause the drugs inhibit glucose formation and because they mask the signs of symptoms of the hypoglycemic event so that the patient may not realize that his/her sugar is low. Metoprolol can cause a dyslipidemia.

Answer B is incorrect. Hemolytic-uremic syndrome or thrombotic thrombocytopenic purpura could cause acute renal failure, but there is no other evidence of this type of process.

Answer D is incorrect. A crush injury could cause this scenario, but any injury large enough to cause kidney failure would certainly be noticeable to the patient and/or doctors.
answered Mar 25, 2017 by Rajesh Bahara

...